Kansas, 2001

Hail and Damaging Winds in Kansas, April 22, 2001

April 22, 2001 · NWS DDC · 11 events in 8 counties and zones

9 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 1:37 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Apr 22, 1:37 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT SUN APR 22 2001

FORECAST CHALLENGES TODAY ARE WINDS AND HOW WARM WE CAN GET AFTER
LINE OF STORMS GOES THROUGH.

STRONG UPPER LOW STARTING TO TAKE NORTHEAST TURN AND MODELS IN
FAIRLY GOOD AGREEMENT ON PROGRESSION. LOW LEVEL MOISTURE HAS
RETURNED ACROSS ALL AREA AND WE ARE PRIMED AND READY TO GO WITH
ANOTHER ROUND OF SEVERE THUNDERSTORMS. VERY STRONG SHEAR AND
UPPER FORCING SHOULD GIVE A SQUALL LINE THAT MAY FORM A FEW BOW
ECHOES. MAIN SEVERE THREAT WILL BE HIGH WINDS. CURRENT THINKING
BASED ON FRONT EDGE OF PVA WOULD GIVE LINE OF STORMS FIRST IN
FAR WEST FROM ELKHART TO SYRACUSE BY 5 AM, THEN MEADE TO DDC AND
NORTH AROUND 10 AM. FINALLY EXITING MED LODGE TO SAINT JOHN BY
1 OR 2 PM. AFTER SQUALL LINE GOES THRU SHOULD HAVE GOOD AREA OF
SUNSHINE WITH DRY SLOT. TEMPS IN WARM SECTOR SHOULD MAKE 70S. WILL
ADJUST CURRENT HIGHS UP TO AROUND 70 TO 75 ALL AREAS. ALSO VERY
STRONG WINDS SHOULD BE BOTH AHEAD AND BEHIND SQUALL LINE. SOME
PLACES MAY APPROACH HIGH WIND WARNING CRITERIA BEHIND LINE OF
STORMS. FOR NOW WILL JUST GO WITH A WIND ADVISORY ALL CWA. AS FOR
POPS EVERYBODY SHOULD GET SOME PRECIP SO NEAR 100 POP.

TONIGHT STRONG COLD FRONT WILL GO THROUGH ALL AREAS WITH WINDS
STILL FAIRLY STRONG. MAY NEED A WIND ADVISORY FOR TONIGHT. WILL ALSO
LEAVE SMALL POPS GOING FOR ANY WRAP AROUND PRECIP AND CONVERGENCE
ALONG COLD FRONT. WILL KEEP HIGHEST POPS IN NORTH CLOSER TO UPPER
LOW AND WRAP AROUND. LOWS LOOK TO BE IN MID 30S TO MID 40S WITH
GOOD MIXING.

ON MONDAY COULD STILL BE WINDY IN EAST CWA IN THE MORNING. SKIES
SHOULD BE PARTLY CLOUDY WITH TEMPS FROM 60 TO 65. GUID AND PREVIOUS
FORECAST LOOK ON TRACK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 072/037 062/035 073 +30
GCK 072/036 064/034 074 +30
EHA 072/034 066/035 076 520
LBL 073/036 065/035 075 +20
HYS 072/036 060/033 071 +41
P28 075/045 063/038 074 +20

.DDC...WIND ADVISORY ALL CWA.
       KSZ030-031-043>046-061>066-074>081-084>090

KRUSE/MCCAMMON

In the hours before

Special weather statement, Apr 22, 1:22 AM CST, 5 hours 13 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
222 AM CDT SUN APR 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 165 AND 166 HAVE BEEN
CANCELLED...

AS OF 215 AM CDT...RADAR INDICATED THUNDERSTORMS HAD DIMINISHED IN
INTENSITY ACROSS THE AREA AND WERE NO LONGER A THREAT. HOWEVER...
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS MORNING SO BE
PREPARED FOR ADDITIONAL WATCHES AND WARNINGS.

REITER
Special weather statement, Apr 22, 3:15 AM CST, 3 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT SUN APR 22 2001

STORM SPOTTERS WILL LIKELY BE REQUIRED TODAY.

A STRONG UPPER LEVEL STORM SYSTEM WILL RAPIDLY MOVE INTO SOUTHWEST
KANSAS THIS MORNING FROM NEW MEXICO. ABUNDANT MOISTURE ALREADY IN
PLACE ACROSS THE ENTIRE REGION WILL INTERACT WITH THIS FEATURE
CAUSING NUMEROUS THUNDERSTORMS TO DEVELOP, SOME LIKELY SEVERE.

THE THUNDERSTORMS SHOULD FORM IN A LONG LINE CALLED A SQUALL LINE
EARLY THIS MORNING IN FAR SOUTHWEST KANSAS FROM ELKHART TO SYRACUSE.
THE LINE WILL ADVANCE RAPIDLY TO THE EAST AND BE FROM ASHLAND TO
DODGE CITY AND WAKEENEY BY 10 AM TO NOON AND FINALLY EXIT THE REGION
FROM MEDICINE LODGE TO SAINT JOHN BY EARLY TO MID AFTERNOON.

THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE VERY HIGH WINDS
EXCEEDING 60 MPH AND LARGE HAIL. A TORNADO ALSO IS POSSIBLE.

A WIND ADVISORY IS ALSO IN EFFECT TODAY WITH THE STRONGEST NON
THUNDERSTORM INDUCED WINDS IN BACK OF THE LINE OF THUNDERSTORMS.
SOME GUSTS MAY BE 50 MPH FROM THE SOUTHWEST.

THE FOLLOWING IS A SCHEDULE OF THE LAST STORM IDENTIFICATION AND
SPOTTER TRAINING SESSION OF THIS SEASON.

MORTON COUNTY...7 PM THURSDAY 4/26...IN ELKHART AT THE EMS BUILDING,
                722 S. STEVENS ST.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/vDDC/

KRUSE

The radar

The Dodge City radar (KDDC), 176 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
April 22, 6:35 AM CST
Where
Morton County, 9 mi NW of Richfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -101.900

Hail, Hamilton

When
April 22, 6:45 AM CST
Where
Hamilton County, Syracuse
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -101.750

Hail, Stanton

When
April 22, 7:00 AM CST
Where
Stanton County, 4 mi WNW of Johnson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.817

Hail, Hamilton

When
April 22, 7:00 AM CST
Where
Hamilton County, 6 mi S of Syracuse
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -101.750

Hail, Grant

When
April 22, 8:30 AM CST
Where
Grant County, 8 mi NNW of Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -101.417

Hail, Kearny

When
April 22, 8:45 AM CST
Where
Kearny County, 6 mi ESE of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -101.150

Hail, Finney

When
April 22, 8:50 AM CST
Where
Finney County, 10 mi N of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -100.983

Thunderstorm Wind, Finney

When
April 22, 8:50 AM CST
Where
Finney County, 10 mi N of Holcomb
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.133, -100.983

Three inch limbs blown down

Hail, Scott

When
April 22, 9:10 AM CST
Where
Scott County, Shallow Water
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -100.917

Thunderstorm Wind, Scott

When
April 22, 9:38 AM CST
Where
Scott County, 10 mi NE of Scott City
Measured
62 kt (71 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.583, -100.767

Hail, Lane

When
April 22, 9:40 AM CST
Where
Lane County, 16 mi SW of Dighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.317, -100.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244192, 5244193, 5244194, 5244195, 5244196, 5244197, 5244198, 5244199, 5244200, 5244201, 5244202.